The result of mixing medications may cause serious or even fatal side effects depending on the medicines that are combined. In some cases it could be the result of a physician prescribing drugs that shouldn’t be taken together. In other cases, a nurse may administer drugs with harmful medication interactions. Still, other scenarios may lead to a harmful medication interaction, too.
If you or a family member suffered injuries as a result of a dangerous drug interaction that was attributed to another individual’s negligence, discuss your case with Gacovino, Lake & Associates, a personal injury law firm in Long Island, NY. In addition to handling cases in New York, we can assist clients nationwide.
Mixing Medications: Dangerous Side Effects
Medication interactions can cause a variety of problems. For instance, the action of one drug could be increased, which could lead to an overdose.
One of the major problems plaguing the United States is painkillers abuse. According to the Centers for Disease Control and Prevention (CDC), New York has some of the lowest rates of painkiller overdoses. Meanwhile, states like New Mexico and West Virginia have some of the highest. However, accidental overdose may lead to serious or fatal injuries as well.
In addition to overdosing, another side effect could be the reduction in effectiveness of one of the drugs, which may mean that the patient is not receiving the intended effects of the medication to treat his or her condition. Mixing medications could also result in side effects that aren’t expected.
Some of the dangerous side effects that may be caused by mixing certain drugs include:
- elevated blood pressure;
- irregular heartbeat; and
Types of Dangerous Medication Interactions
It’s important to understand that prescription medications aren’t the only medicines that may lead to injury when improperly combined. Some over-the-counter drugs can lead to harmful reactions, too. Certain medications taken with particular food, beverages or alcohol could also be dangerous.
Even combining medications with supplements and herbal remedies could cause problems. What makes them especially dangerous is that they aren’t tested by the Food and Drug Administration (FDA) before going on the market, so it can be difficult to really know what you are getting in some cases.
The following are some examples of drug mixing that could result in dangerous side effects:
- acid reducers mixed with asthma, seizure or blood thinning drugs;
- Warfarin (brand name Coumadin, etc.) mixed with aspirin, antibiotics or anti-inflammatory medication;
- antihistamines mixed with sedatives; and
- antidepressants mixed with certain prescription drugs.
The best thing you can do when prescribed medication is to make sure the physician and pharmacy is aware of all the drugs you are taking. Read labels and never mix medications on your own without first consulting with a doctor.
What to Do If Injured by Medication Interactions
If someone else’s negligence led to your injuries or a loved one’s death, you may have legal options to recover damages. Several scenarios may lead to problems with drug interactions. In some cases, the doctor may fail to take a history or perhaps knew of your medical history but didn’t take it into account before prescribing a certain medication.
It could be that while hospitalized, you were given a dangerous mix of medications that resulted in harm. Another example would be a pharmacist who failed to discuss with you the side effects of taking more than one medication, or who incorrectly allowed you to take certain medications together. You will need to have appropriate evidence in order to hold a medical professional liable.
Be sure to provide your attorney with:
- the actual bottles or containers of medication;
- medical history;
- record of prescription; and
- anything else that may be relevant to your case.
Legal Help at a Personal Injury Law Firm in Long Island, NY
To learn more, contact Gacovino, Lake & Associates, a personal injury law firm in Long Island, NY. You could be entitled to compensation if you or a loved one was harmed by mixing medications that was the result of another’s negligence (800) 246-4878.